Tornadoes · United States · Colorado · 2004

F0 tornado, Baca County, Colorado, August 10, 2004

This F0 tornado ran 0.4 miles across Baca County on August 10, 2004, touching down at 10:38 PM MDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 10, 2004
Touchdown
10:38 PM MDT (04:38 UTC)
Path length
0.4 miles (0.6 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Baca County
Touchdown point
37.380, -102.070
Lift-off point
37.380, -102.070
Record number
1546

The warnings

12 minutes of warning. NWS PUB issued a tornado warning for this county at 04:26 UTC, 12 minutes before the tornado touched down, in force until 05:00 UTC.

Issued (UTC)ExpiredProductOffice
01:28 UTC02:30 UTCSevere Thunderstorm WarningPUB
04:07 UTC05:30 UTCSevere Thunderstorm WarningPUB
04:26 UTC05:00 UTCTornado WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Aug 10, 1:22 PM MDT, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:22 PM MDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT TUE AUG 10 2004

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...SEVERE THUNDERSTORMS AND HEAVY RAINFALL REMAIN MAIN CONCERNS FOR
THIS AFTERNOON AND EVENING...

SEVERE STORMS ALREADY DEVELOPING ALONG INTERSTATE 25 CORRIDOR...AND
MOVING EAST SOUTHEASTWARD ONTO THE PLAINS. LIKELY PLACES FOR STORM
INITIATION INCLUDE THE PALMER DIVIDE AND ALONG PIKES PEAK AREA. HIGH
PRESSURE MOVING SOUTHWARD WILL INCREASE EASTERLY SURFACE WINDS
ACROSS THE PLAINS AND THEREFORE SHEAR BY MID TO LATE AFTERNOON
HOURS...WITH 0-6KM SHEAR BY 21Z 40-50KTS. GOOD LOW LEVEL MOISTURE IN
PLACE WITH RESULTING CAPES 2-3K J/KG BY THIS TIME. EXPECT CAP TO
ERODE BY THEN...AND SECONDARY SHORTWAVE TO MOVE OVER THE AREA TO
SUPPORT CONVECTION. STRONGEST WINDS WITH FROPA MOVE INTO THE AREA 3-
6Z. STILL EXPECTING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES
AS MAIN THREATS. STORMS HAVE BEEN GENEROUS RAINFALL PRODUCERS WITH
PWS AROUND AN INCH ACROSS THE PLAINS...AND WILL KEEP FFA IN PLACE.
STORMS SHOULD PUSH SOUTHEAST IN NW STEERING FLOW AND MOVE OUT OF THE
FORECAST AREA BY EARLY MORNING...LEAVING LOW CLOUDS AND FOG IN ITS
WAKE.

WED LOOKS COOL AND CLOUDY...HOWEVER SOME INSTABILITY AND GOOD SHEAR
MAY PRODUCE ISOLATED ELEVATED SEVERE STORMS RIGHT ALONG THE MOUNTAINS
LATER IN THE DAY. DONT THINK THEY WILL PROGRESS FAR EAST WITH
COOLER MORE STABLE AIR IN PLACE...DECREASED FAR EAST PLAINS TO ISOLD.
BUFKIT SOUNDINGS GIVING CAPES AROUND 1000 J/KG OR LESS...BUT SHEAR
MAY BE ENOUGH TO KEEP AN ISOLATED STORM GOING. MAY ALSO GET SOME
LIGHT RAIN / DZ OUT OF CLOUDS EARLY. KC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

THE WEA PATTERN WL REMAIN MUCH THE SAME THRU SAT WITH THE UPR RIDGE
TO THE WEST AND NW FLOW ALOFT OVR THE FORECAST AREA.  THE NW FLOW WL
CONTINUE TO ALLOW OCCASIONAL WEA DISTURBANCE TO MOVE ACRS THE
AREA.  THERE WL STILL BE ENOUGH MSTR ACRS THE AREA FOR GENERALLY
ISOLD SHOWERS/TSTMS ACRS THE WRN AREAS...AND ISOLD TO SCT OVR ERN
AREAS.

THE GFS FOR SUN SHOWS AN UPR TROF ENTERING WRN CO LATE IN THE DAY AND
THEN MOVE ACRS THE STATE THRU MON.  THE UKMO AND ECMWF DO NOT SHOW
THE SAME THING...THEY BOTH SHOW THE UPR RIDGE OVR ERN UT.  HARD TO
SAY WHICH MAY BE CORRECT.  THERE IS A STRONG UPR LOW FORECAST TO BE
OFF THE B.C./PAC NW COAST WITH THE TROF EXTENDING SOUTHWARD...AND A
PIECE OF ENERGY COULD BREAK OFF THAT TROF AND MOVE ACRS THE AREA.
FOR NOW WL JUST LEAVE THE FORECAST FOR SUN THRU TUE AS IT IS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH
FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THROUGH THE EVENING.

&&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE AUG 10 2004

COZ058>089-093>099-111600-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1137 AM MDT TUE AUG 10 2004

...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO
THIS AFTERNOON AND EVENING...
...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD
OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS
AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME
SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE
WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT
SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER
THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS
AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES
ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY
RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW
COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE
COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...
LAMAR...AND SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY
AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO
TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN
SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM AND 9 PM.

In the hours before

Local storm report, Aug 10, 7:16 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PUEBLO CO
716 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             9 N PEYTON              39.16N 104.48W
08/10/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0715 PM     HAIL             6 ENE MONUMENT          39.12N 104.76W
08/10/2004  2.00 INCH        EL PASO            CO   TRAINED SPOTTER

            CORRECT TIME
&&

RMG
Special weather statement, Aug 10, 9:05 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
905 PM MDT TUE AUG 10 2004

COZ084>089-093>099-110700-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-EASTERN KIOWA COUNTY-
LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-
LAS ANIMAS VICINITY/BENT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY-
618 PM MDT THU JUL 22 2004

TORNADO WATCH NUMBER 731 WHICH WAS IN EFFECT FOR EL PASO COUNTY AS
EXPIRED.

A NEW TORNADO WATCN NUMBER 734 IS IN EFFECT FOR PUEBLO...CROWLEY
...OTERO...KIOWA...BENT...PROWERS...BACA...LAS ANIMAS...AND HUERFANO
COUNTIES...UNTIL 100 AM MDT.

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS
THE FAR EASTERN PLAINS...HOWEVER TORNADIC STORMS ARE NO LONGER
ANTICIPATED.

LW
Local storm report, Aug 10, 9:11 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
911 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          19 N PUEBLO             38.57N 104.62W
08/10/2004                   EL PASO            CO   PUBLIC

0749 PM     HAIL             5 E FORT CARSON         38.73N 104.69W
08/10/2004  1.25 INCH        EL PASO            CO   TRAINED SPOTTER

0749 PM     HAIL             PUEBLO WEST             38.35N 104.72W
08/10/2004  1.00 INCH        PUEBLO             CO   NWS EMPLOYEE

0730 PM     HAIL             BLACK FOREST            39.05N 104.67W
08/10/2004  1.25 INCH        EL PASO            CO   TRAINED SPOTTER

0730 PM     HAIL             10 SE FALCON            38.83N 104.49W
08/10/2004  2.75 INCH        EL PASO            CO   TRAINED SPOTTER

0730 PM     HAIL             6 S ELLICOTT            38.75N 104.38W
08/10/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0729 PM     HAIL             COLORADO SPRINGS        38.86N 104.76W
08/10/2004  1.50 INCH        EL PASO            CO   TRAINED SPOTTER

0728 PM     HAIL             4 SW BLACK FOREST       39.01N 104.72W
08/10/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

0717 PM     HAIL             FALCON                  38.93N 104.62W
08/10/2004  0.75 INCH        EL PASO            CO   TRAINED SPOTTER

0717 PM     HAIL             BLACK FOREST            39.05N 104.67W
08/10/2004  2.00 INCH        EL PASO            CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 10, 9:40 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
940 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          10 NW OLNEY SPRINGS     38.27N 104.07W
08/10/2004                   PUEBLO             CO   PUBLIC

            ROPE TORNADO ON GROUND FOR APPROXIMATELY 8 MINUTES.

&&

RMG
Local storm report, Aug 10, 10:14 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1014 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     2 WSW PRITCHETT         37.36N 102.89W
08/10/2004  60 MPH           BACA               CO   TRAINED SPOTTER

&&

RMG
Local storm report, Aug 10, 10:20 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             5 NE BEULAH             38.13N 104.92W
08/10/2004  0.88 INCH        PUEBLO             CO   STORM CHASER

&&

RMG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

4.6 hours before the tornado, 196 km from the path. August 11, 2004.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 913 joules per kilogram, CIN -28, lifted condensation level 1839 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -18 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
1594 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

7.4 hours after it, 196 km from the path. August 11, 2004.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -60896, lifted condensation level 672 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -122 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-60896 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Elkhart (EHA), 45 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:48 UTC7361.1670° 11 kt
03:08 UTC725990° 12 kt
03:28 UTC726070° 9 kt
03:48 UTC7158110° 16 kt
04:08 UTC7159140° 13 kt
04:28 UTC716040° 8 kt
04:48 UTC725920° 9 kt
05:08 UTC6247.12310° 35 kt
05:28 UTC5548310° 13 kt
05:48 UTC5749320° 17 kt
06:08 UTC5852.16330° 12 kt
06:28 UTC595340° 9 kt

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the touchdown began at 04:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:25 UTCTSTM WND GST 71SpringfieldBaca, CO
04:38 UTCTORNADO12 E WalshBaca, COPUBLIC REPORT TO COUNTY SHERIFF. DISTANCE BASED ON RADAR
04:42 UTCTSTM WND GST 80WalshBaca, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of August 10, 2004

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 107:55 AM EDTF0Palm Beach, FL0.110
August 102:58 PM MDTF0Weld, CO0.150
August 103:30 PM MDTF0Weld, CO0.150
August 107:45 PM MDTF0Pueblo, CO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.